Psych Central

Go Back   Forums at Psych Central > Treatments and Self-Care Strategies > Psychiatric Medications



advertisement
Reply
Thread Tools Display Modes
Unread 02-08-2010, 01:15 PM   #1
Member
 
brickbat's Avatar
brickbat has no updates.
 
Member Since: Feb 2010
Posts: 57
My Mood:

3 yr Member
Default Depakote and alcohol, among other things

Hi everyone, I just started taking Depakote after having a manic episode triggered by Lexapro, which I'd been taking at 20mg/day for about 8 weeks. Now I'm off the Lexapro, at least temporarily, and taking 750mg of Depakote daily.

I've read a lot about the possible side effects of Depakote and they all sound pretty grim. My pdoc and another friend who is a psychiatric nurse told me that the ones I'm most concerned about (hair loss, extreme weight gain) occur mainly at higher dosages, and with long term use. Does anyone have any experience with the dosage I'm taking?

Also, I'm wondering about alcohol use while on Depakote. I think they're both metabolized through the liver, so that could be a problem, but I'm not sure just how dangerous/contraindicated drinking is while taking it. I am not a big drinker but I like to have a glass of wine or two with friends once a week or so. I'm going to talk to my pdoc about this when I see her tomorrow, but I'm wondering if anyone here has any thoughts about it.
brickbat is offline   Reply With Quote
Unread 02-08-2010, 01:27 PM   #2
Poohbah
 
jennaorgana's Avatar
jennaorgana has no updates.
 
Member Since: Feb 2010
Location: in a loonbin on the eat coast
Posts: 1,041
My Mood:

3 yr Member
Default Re: Depakote and alcohol, among other things

you know, alcohol is a huge tip off on mood swings. so if you are on a mood stabilizer you really really shouldn't drink to begin with. i've been on lithium and lamictal, and i've had weight gain with both. usually hypomania caused by antidepressants warrants a short-term use of a mood stabilizer... but then again EVERYONE is different and everyone's psychiatrist treats conditions differently.

but all i can say is even a little bit of alcohol can be worrisome IF you are or recently have experienced a mood issue.
__________________

MCLEAN HOSPITAL ALUMN!!
www.mylifeintreatment.com
there is a LOT of personal information on there from my current hospitalization and it may not be for everyone, but it's a good read!


please PM me anytime, day or night... i am always awake and wanting to talk!!
We'd never know what's wrong without the pain
Sometimes the hardest thing and the right thing are the same
jennaorgana is offline   Reply With Quote
Unread 02-08-2010, 05:20 PM   #3
Anonymous32910
Guest
Anonymous32910 has no updates. Edit
 
Posts: n/a
Default Re: Depakote and alcohol, among other things

Avoid the alcohol. It can really mess with your meds.
  Reply With Quote
Unread 02-09-2010, 05:20 PM   #4
Member
 
Grithnir's Avatar
Grithnir has no updates.
 
Member Since: Jan 2010
Location: Northwest USA
Posts: 169
My Mood:

3 yr Member
Default Re: Depakote and alcohol, among other things

My roommate recently started taking Depakote and I too was concerned about all the warnings and side effects. It states very clearly that you should not drink alcohol whatsoever while taking it, and directly affects the liver. The liver and pancreas damage have been reported in the first six months of taking it, but usually most people don't come down with this severe damage to the organs.

Also the warnings of Depakote include seizures if using illegal drugs like marijuana or exstacy. A friend of mine's son in law took depakote and drank while on it though he was prone to seizures already would suffer great seizures when drinking or trying to drink alcohol plus severe migraines. In general with any of these meds you take you should not take alcohol, and it is better for you anyways.

Grithnir
Grithnir is offline   Reply With Quote
Unread 02-09-2010, 05:57 PM   #5
Grand Member
 
krzyk101's Avatar
krzyk101 has no updates.
 
Member Since: Nov 2003
Location: INDIANA, USA
Posts: 922
My Mood:

10 yr Member PC PoohBah!
Post Re: Depakote and alcohol, among other things

Hi Bricbat,
I would express your concerns about depakote to your pdoc and ask for a more modern mood stabilizer with less side effects. Perhaps lamictal or something more modern. Depakote cause me many health problems especially weight gain which resulted in a fatty liver an liver disease. Alcohol really should be avoided while on Depakote. Once again If I were you I would ask for a more modern mood stabilizer. Lamictal is a great mood stabilizer and much less side effects, except one rare skin rash which does not effect very many ppl except it did effect me, yet while on it I did better than ever, I just happen to be one of the million or so that got the rash. Best wishes and good luck--kk101
__________________

If you think you have totally givin' up- you haven't, because you are here!

krzyk101 is offline   Reply With Quote
Unread 02-10-2010, 11:38 AM   #6
Member
 
Grithnir's Avatar
Grithnir has no updates.
 
Member Since: Jan 2010
Location: Northwest USA
Posts: 169
My Mood:

3 yr Member
Default Re: Depakote and alcohol, among other things

kk101, I never heard of Lamictal and I am asking my nurse about it today actually. I thought it was either Depakote or Lithium. I didn't know there was a third choice. I say that because my roommate has lost control of his appetite completely and with a guy that once was homeless it's like watching a starving person raid your kitchen every few hours. I wonder if he knows what he is doing when he has these food binges?
Grithnir is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off


All times are GMT -5. The time now is 10:13 AM.


Powered by vBulletin® — Copyright © 2000 - 2014, Jelsoft Enterprises Ltd.
">

advertisement

 

The material on this site is for informational purposes only, and is not a substitute for medical advice,
diagnosis or treatment provided by a qualified health care provider.
Always consult your doctor or mental health professional before trying anything you read here.

 

HomeAbout UsContact UsPrivacy PolicyTerms of UseDisclaimer
Forums HomeCommunity Guidelines Help

Helplines and Lifelines
eTrust Pro Certified